Vermont, 2016Flash Flood and Damaging Wind in Vermont, August 16 to 17, 2016
August 16 to 17, 2016 · NWS BTV · 2 events in 2 counties and zones
A line of strong to severe thunderstorms that developed and moved across central NY during the afternoon and evening hours of August 16th still maintained enough strength to produce isolated wind damage as it entered Addison county late at night. Eventually, this area of showers and thunderstorms, in a very humid air mass caused flash flooding in Washington county during the early morning hours…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $550,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms that developed and moved across central NY during the afternoon and evening hours of August 16th still maintained enough strength to produce isolated wind damage as it entered Addison county late at night. Eventually, this area of showers and thunderstorms, in a very humid air mass caused flash flooding in Washington county during the early morning hours of August 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 16, 9:37 PM EST, 23 minutes earlier.
Area forecast discussion, Aug 16, 9:37 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1037 PM EDT Tue Aug 16 2016
.SYNOPSIS...
A strong frontal zone across the North Country will bring
additional periods of light to moderate rain through late this
evening. As a surface low moves along the front, and warmer and
more humid air flows northward in advance of the low, there is
also a chance for a few thunderstorms, mainly from the Adirondacks
east and southeast across central and south-central Vermont. As
the surface low moves eastward into New Hampshire and Maine during
the pre-dawn hours Wednesday, showers will begin to diminish
across the region. A drier northwest flow will bring gradual
clearing to the North Country, with increasing sunshine by
afternoon and high temperatures in the upper 70s to lower 80s. A
warming trend begins on Friday lasting through the weekend.
&&
.NEAR TERM /UNTIL 6 PM WEDNESDAY EVENING/...
As of 1037 PM EDT Tuesday...Minor adjustments to timing of pcpn
and clouds as we progress through the overnight hours per latest
data analysis. Stronger storms that crossed into southern and
western Essex County, NY have since weakened as they progress east
into a more stable environment. Torrential rainfall is still being
observed in the heavier convective cores across southern
Chittenden and northern Addison counties in conjunction with axis
of 2.2" pwats with DP instantaneous pcpn rates as high as 6"/hr
being observed. Current special weather statement highlighting
locally torrential rainfall and localized poor drainage flooding
remains in effect for this area and points immediately east
through 1115 pm. Otherwise sfc low now progressing through the SLV
near KMSS and will continue to track north and east overnight,
dragging associated weak frontal boundary through the forecast
area during the overnight hours with a gradual decrease in shower
activity over time. Seasonably mild lows in the 60s still appears
on track. Have a great night.
Prior discussion from 241 PM EDT Tuesday...
Active weather expected through the first half of tonight,
followed by tapering off of precipitation after midnight and
decreasing clouds through the day Wednesday.
At 19Z, surface low was located over sern Ontario, with an ewd
extending and well-defined warm front across the ern shore of Lake
Ontario and esewd across e-central NY into wrn MA. North of the
front, will continue to see stratiform light to moderate rainfall
across the North Country through 00Z this evening. Rainfall amts
will range from 0.3" to 0.5" in most locations, with slightly
higher amts possible in the St. Lawrence Valley.
Question will be nwd progression of the warm front and subsequent
chances for thunderstorms in the warm sector. Air mass is
extremely moist south of the warm front...with sfc dewpoints in
the low 70s at KSYR to KALB and points south. The RAP-bases SPC
Mesoanalysis indicates a PW plume with values of 2-2.2" across OH
into far wrn NY at 19Z. Expectation is for SWLY 850mb winds to
increase to 40-50kts this evening through about 06Z across the
North Country, as sfc low tracks ewd. Thus, will see strong warm
advection and moisture advection. It appears surface based storms
will be possible from Essex Co. NY ewd across Rutland/Windsor
counties based on NAM soundings and simulated reflectivity
depictions from BTV-4km WRFs and HRRR. Carried slight chance of
thunderstorms across the nrn half of the region (with elevated
convection), and chance tstms across aforementioned areas to the
south. May see some additional heavy downpours and strong winds
if organized surface based convection gets going 00-03Z this
period across s-central VT/Essex Co. NY. Temps should slowly rise
through the evening and much of the overnight hrs given strong
WAA...generally in the low to mid 70s.
Wave low along the frontal bndry shifts ewd across Maine into the
Bay of Fundy Wednesday morning with winds becoming N-NW across the
North Country generally around 10 mph. Low-level CAA and dry air
advection will occur once low passes thru much of Wednesday with
850mb temps cooling to +12 to +13C by 18Z. Will see gradual
clearing from NW-SE, with clouds lingering longest vncty of the
higher terrain. Any lingering light rain showers should end 12-15Z
Wednesday, with mostly sunny conditions most locations for the
balance of the afternoon as surface ridge shifts from the Great
Lakes ewd into nrn NY late in the day. Stayed close to MOS
consensus on high temperatures, generally upper 70s to lower 80s
across the region.
&&
.SHORT TERM /6 PM WEDNESDAY EVENING THROUGH THURSDAY NIGHT/...
As of 312 PM EDT Tuesday...
Wednesday Night: Weak high pressure surface and aloft in control
with quiet weather conditions anticipated. Lingering moisture should
support at least continued partial cloud cover keeping overnight low
temperatures on the milder side, ranging from the upper 50s to mid
60s.
Thursday: Majority of guidance continues to show weakening vort max
and associated weak cold front moving across the North Country
during the daytime hours. It's possible there may be some showers or
possible thunderstorms but any such activity would appear to be
pretty isolated. In addition, instability values off the bullish
12z NAM and 12z BTV-4km are pretty meager (generally less than 700
J/kg) and is also accompanied by a large layer of mid-level dry
air which may inhibit deeper convective development. Maintained
slight to low Chance PoPs for now, highest chances focused across
the terrain. 925 mb temps nearing +20C should support upper 70s to
the mid/upper 80s.
Thursday Night: Any showers or thunderstorms that do develop should
dissipate with sunset leading to quiet weather conditions as mid-
level heights begin to rise. Lows upper 50s to mid 60s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 312 PM EDT Tuesday...No significant differences noted
between the 12z GFS and ECMWF on the larger scale pattern for the
extended period, which should be rather amplified. A return to
warmer than normal temperatures for Friday into the weekend. More
active period of weather for the Monday and Tuesday period, but
there's less clarity between the global models in regard to how
that evolves
Large mid-level ridge continues to build across the Northeast
Friday through Saturday before shifting off the coast for Sunday.
That background condition with limited forcing should
restrict precipitation chances significantly through the weekend.
925 mb temperatures begin around +20C and will be rising by a
degree or two each day. Saturday appears to be the warmest day in
the weekend with temperatures well into the 80s to a few low 90s.
Humidity levels should remain on the lower side on Friday but
will be steadily increasing under persistent southerly flow.
A strong shortwave trough and associated surface front then
moves northeastward across the North Country for Monday and
Tuesday. As alluded to, there's some differences between the
ECMWF and GFS with how this system evolves. The 12z ECMWF has
come in slightly weaker today than its 00z run but is still
stronger than the 12z GFS. The 12z GFS is slower advancing its
lead shortwave trough eastward and would support a slower, more
delayed frontal passage. So while those details still need to be
ironed out, it should still end up being an active period as the
front will interact with a humid and potentially unstable air
mass. PoPs are in the high-Chance range for Monday and Tuesday
with later adjustments likely once better agreement exists.
&&
.AVIATION /03Z Wednesday THROUGH Sunday/...
Through 00Z Thursday... Warm frontal zone has liffted over the North
Country and is bringing showers to the Adirondacks and
thunderstorms south of the CWA. Expect intervals of MVFR
conditions, brief periods of IFR before giving way to VFR tomorrow
after 17Z. Also this evening, winds at 1500-2000ft AGL increase
to 45-50kts, and may yield areas of low- level winds shear, mainly
02-05Z. Surface wave low along the front tracks ewd across nern
NY and thru nrn NY toward 06Z, and as it passes coverage of
rainfall and few embedded tstms should decrease from west to east.
Surface winds will shift NWLY during the pre- dawn hours Wednesday
behind the low, and anticipate some higher terrain OBSCD through
roughly 13-14Z Wednesday morning. Mid-late morning Wednesday can
expect NW winds generally around 10 kts.
Outlook 00Z Thursday through Sunday...Trending VFR areawide
Wednesday aftn as low pressure departs ewd and high pressure
builds into the region from the Great Lakes. Wednesday aftn winds
generally NW 5-10kts, becoming light and variable Wednesday night.
Following recent rainfall, should be a good setup for IFR fog
formation especially at MPV/SLK from 06-13Z Thursday, and again
possibly Friday and Saturday 06-13Z. Otherwise, no organized/
significant aviation wx anticipated with generally VFR conditions
through Friday night. Chance for isold/sct showers and
thunderstorm activity Saturday afternoon, with brief intervals of
MVFR/IFR possible.
&&
.HYDROLOGY...
As of 708 PM Tuesday...Some hydro concerns still exist,
especially across the central and southern portions of the
forecast area, namely from Essex County, NY east to Montpelier and
points south into Addison/Orange/Rutland/Windsor counties. Latest
CAM QPF output, including the HRRR and WRF suggest potential
training of convective cells across portions of this area later
this evening as deep tropical moisture overruns departing warm
front and background flow trends unidirectional to an evolving
east-west oriented line. Confidence only moderate on occurrence
given some output does not suggest this setup. PWATS to 2" and
deep warm cloud depth values to 13 kft continue to support idea of
efficient warm rain processes will occur in heavier cores. If HRRR
and/or WRF are somewhat correct, a 25-40 mile wide axis of locally
torrential rainfall of 2-3 inches within a few hours may be
possible somewhere in the threat area, which would approach
headwater FFG. Please see latest WPC MPD for further analysis.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Banacos
NEAR TERM...Banacos/JMG
SHORT TERM...Loconto
LONG TERM...Loconto
AVIATION...Banacos/MV
HYDROLOGY...JMG
Hazardous weather outlook, Aug 16, 3:41 AM EST, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
441 AM EDT TUE AUG 16 2016
NYZ026>031-034-035-087-VTZ001>012-016>019-170845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
441 AM EDT TUE AUG 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...ESPECIALLY SOUTH
OF THE ADIRONDACKS IN NORTHERN NEW YORK AND FROM CENTRAL VERMONT
SOUTHWARD LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS MAY BE
CAPABLE OF PRODUCING ISOLATED AREAS OF DAMAGING WINDS AND
TORRENTIAL RAINFALL. PLEASE CONTINUE TO MONITOR THE LATEST
FORECAST...WATCH AND WARNING INFORMATION ON THIS SEVERE WEATHER
POTENTIAL FROM THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 16, 7:40 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
840 PM EDT TUE AUG 16 2016
NYZ034-035-170130-
WESTERN ESSEX-EASTERN ESSEX-
840 PM EDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ESSEX COUNTY...
AT 837 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE ACROSS THE
NORTHERN PORTIONS OF HAMILTON AND HERKIMER COUNTIES IN
NORTHERN NEW YORK...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS AS THEY
MOVE ACROSS SOUTHERN ESSEX COUNTY THROUGH 930 PM.
LOCATIONS IMPACTED INCLUDE...
CROWN POINT...PORT HENRY...MINERVA...NEWCOMB...CROWN POINT CENTER...
SCHROON LAKE...MOUNT MARCY...MORIAH...NORTH HUDSON...MORIAH CENTER...
CHILSON...MINEVILLE...WITHERBEE...PRISON ISLAND...STEEP BAY...
PARADOX...TAHAWUS...GRASS ISLAND...BLACK POINT AND UNDERWOOD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE PONDING AND LOCALIZED MINOR FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 4380 7405 4381 7412 4383 7415 4381 7421
4393 7434 4397 7426 4404 7426 4422 7348
4381 7340 4374 7406
TIME...MOT...LOC 0037Z 256DEG 48KT 4385 7435
JMGSpecial weather statement, Aug 16, 9:05 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1005 PM EDT TUE AUG 16 2016
NYZ034-035-VTZ005-008-009-017-018-170315-
WESTERN ESSEX-EASTERN ESSEX-EASTERN ADDISON-WASHINGTON-WESTERN
ADDISON-WESTERN CHITTENDEN-EASTERN CHITTENDEN-
1005 PM EDT TUE AUG 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ESSEX...
SOUTHERN CHITTENDEN...NORTHWESTERN WASHINGTON AND ADDISON COUNTIES...
AT 1002 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR ELIZABETHTOWN TO 8 MILES SOUTHEAST
OF MOUNT MARCY TO NEAR MINERVA. INDIVIDUAL CELLS WERE MOVING
NORTHEAST AT 40 MPH WITH THE LINE PROGRESSING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BRISTOL...ESSEX...ADDISON...HINESBURG...RICHMOND...CHARLOTTE...
FERRISBURGH...CROWN POINT...MONKTON...HUNTINGTON...STARKSBORO...NEW
HAVEN...FAYSTON...WESTPORT...LINCOLN...SHOREHAM...BRIDPORT...PORT
HENRY...CORNWALL AND BOLTON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS AND
ADDITIONAL RAINFALL TOTALS OF 1 TO 2 INCHES ARE POSSIBLE AS THEY
PASS. THIS WILL CAUSE PONDING OF WATER ON ROADS AND POSSIBLY AREAS
OF MINOR POOR DRAINAGE FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
LAT...LON 4381 7400 4402 7379 4434 7345 4444 7279
4399 7293 4392 7304 4389 7320 4388 7331
TIME...MOT...LOC 0202Z 287DEG 19KT 4426 7351 4401 7376 4386 7403
JMGLocal storm report, Aug 16, 9:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1034 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG NEWCOMB 43.97N 74.17W
08/16/2016 ESSEX NY LAW ENFORCEMENT
TREES DOWN
&&
EVENT NUMBER BTV1600659
VERASAMYThunderstorm Wind, Addison
- When
- August 16, 10:00 PM EST
- Where
- Addison County, 0.69 mi N of Addison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.090, -73.300
Several trees down on Route 22A next to the Addison County store.
Flash Flood, Washington
- When
- August 17, 12:00 AM EST to 4:00 AM EST
- Where
- Washington County, 1.32 mi NNE of Fayston to 1.29 mi N of Fayston
- Cause
- Heavy Rain
- Property damage
- $545,000
- Reported by
- Emergency Manager
- Coordinates
- 44.236, -72.856
Rainfall totals of 3 to 5 inches in a few hours caused flash flooding in central Washington County. There were culvert failures and washouts on unpaved roads in Duxbury, Fayston, Moretown, and Middlesex. Particularly hard hit were Welch, Stephens Brook, Turner Hill, and Dowsville Roads in Duxbury, and Sharpshooters Road in Fayston.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 16 to 22, 20162 injured · $50 million · 1 event
- Damaging Winds in Pennsylvania, August 16, 20164 injured · $107,000 · 52 kt wind · 27 events
- Damaging Winds in Pennsylvania, August 16, 2016$70,000 · 50 kt wind · 9 events
- Lightning Strike in Wisconsin, August 16, 2016$70,000 · 1 event
- Damaging Winds in Tennessee, August 16 to 17, 20164 injured · 50 kt wind · 6 events
- Damaging Wind in Arizona, August 16, 2016$50,000 · 56 kt wind · 1 event
- Tornado and Damaging Winds in New York, August 16, 2016$26,000 · EF0 · 4 events
- Damaging Winds in New York, August 16, 2016$16,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Virginia, August 16, 2016$20,000 · 1.25 in hail · 2 events
- Damaging Winds in West Virginia, August 16, 2016$17,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Minnesota, August 16, 20161.5 in hail · 15 events
- Lightning Strike in Florida, August 16, 20161 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643700, 649260.